Journal of Theoretical Probability

, Volume 29, Issue 4, pp 1339–1443 | Cite as

On the Almost Sure Location of the Singular Values of Certain Gaussian Block-Hankel Large Random Matrices

  • Philippe Loubaton


This paper studies the almost sure location of the eigenvalues of matrices \({\mathbf{W}}_N {\mathbf{W}}_N^{*}\), where \({\mathbf{W}}_N = ({\mathbf{W}}_N^{(1)T}, \ldots , {\mathbf{W}}_N^{(M)T})^{T}\) is a \({\textit{ML}} \times N\) block-line matrix whose block-lines \(({\mathbf{W}}_N^{(m)})_{m=1, \ldots , M}\) are independent identically distributed \(L \times N\) Hankel matrices built from i.i.d. standard complex Gaussian sequences. It is shown that if \(M \rightarrow +\infty \) and \(\frac{{\textit{ML}}}{N} \rightarrow c_* (c_* \in (0, \infty ))\), then the empirical eigenvalue distribution of \({\mathbf{W}}_N {\mathbf{W}}_N^{*}\) converges almost surely towards the Marcenko–Pastur distribution. More importantly, it is established using the Haagerup–Schultz–Thorbjornsen ideas that if \(L = O(N^{\alpha })\) with \(\alpha < 2/3\), then, almost surely, for \(N\) large enough, the eigenvalues of \({\mathbf{W}}_N {\mathbf{W}}_N^{*}\) are located in the neighbourhood of the Marcenko–Pastur distribution. It is conjectured that the condition \(\alpha < 2/3\) is optimal.


Singular value limit distribution of random complex Gaussian large block-Hankel matrices Almost sure location of the singular values Marcenko–Pastur distribution Poincaré–Nash inequality Integration by parts formula 

Mathematics Subject Classification (2010)

60B20 15B52 


  1. 1.
    Abed-Meraim, K., Moulines, E., Loubaton, Ph: Prediction error method for second-order blind identification. IEEE Trans. Signal Process. 45(3), 694–705 (1997)CrossRefzbMATHGoogle Scholar
  2. 2.
    Anderson, G.W., Guionnet, A., Zeitouni, O.: An Introduction to Random Matrices. Cambridge Studies in Advanced Mathematics, vol. 118. Cambridge University Press, Cambridge (2010)zbMATHGoogle Scholar
  3. 3.
    Anderson, G.W.: Convergence of the largest singular value of a polynomial in independent Wigner matrices. Ann. Probab. 41(3B), 2103–2181 (2013)MathSciNetCrossRefzbMATHGoogle Scholar
  4. 4.
    Bai, Z., Silverstein, J.W.: Spectral Analysis of Large Dimensional Random Matrices. Springer Series in Statistics, 2nd edn. Springer, New York (2010)Google Scholar
  5. 5.
    Basak, A., Bose, A., Sen, S.: Limiting spectral distribution of sample autocovariance matrices. To appear in Bernouilli, can be downloaded on Arxiv, arXiv:1108.3147v1
  6. 6.
    Basu, R., Bose, A., Ganguly, S., Hazra, R.S.: Limiting spectral distribution of block matrices with Toeplitz block structure. Stat. Probab. Lett. 82(7), 1430–1438 (2012)MathSciNetCrossRefzbMATHGoogle Scholar
  7. 7.
    Benaych-Georges, F., Nadakuditi, R.R.: The singular values and vectors of low rank perturbations of large rectangular random matrices. J. Multivar. Anal. 111, 120–135 (2012)MathSciNetCrossRefzbMATHGoogle Scholar
  8. 8.
    Böttcher, A., Silbermann, B.: Introduction to Large Truncated Toeplitz Matrices. Springer, New York (1999)CrossRefzbMATHGoogle Scholar
  9. 9.
    Bryc, W., Dembo, A., Jiang, T.: Spectral measure of large random Hankel, Markov and Toeplitz matrices. Ann. Probab. 34(1), 1–38 (2006)MathSciNetCrossRefzbMATHGoogle Scholar
  10. 10.
    Capitaine, M., Donati-Martin, C.: Strong asymptotic freeness of Wigner and Wishart matrices. Indiana Univ. Math. J. 25, 295–309 (2007)MathSciNetzbMATHGoogle Scholar
  11. 11.
    Capitaine, M., Donati-Martin, C., Féral, D.: The largest eigenvalue of finite rank deformation of large Wigner matrices: convergence and non-universality of the fluctuations. Ann. Probab. 37(1), 1–47 (2009)MathSciNetCrossRefzbMATHGoogle Scholar
  12. 12.
    Capitaine, M., Donati-Martin, C., Féral, D.: Free convolution with a semi-circular distribution and eigenvalues of spiked deformations of Wigner matrices. Electron. J. Probab. 16, 1750–1792 (2011)MathSciNetCrossRefzbMATHGoogle Scholar
  13. 13.
    Dozier, B., Silverstein, J.: On the empirical distribution of eigenvalues of large dimensional information-plus-noise type matrices. J. Multivar. Anal. 98(4), 678–694 (2007)MathSciNetCrossRefzbMATHGoogle Scholar
  14. 14.
    Far, R.R., Oraby, T., Bryc, W., Speicher, R.: Spectra of large block matrices. Preprint available on Arxiv, arXiv:cs/0610045
  15. 15.
    Girko, V.L.: Theory of Stochastic Canonical Equations. Mathematics and Its Applications. Kluwer Academic Publishers, Dordrecht (2001)CrossRefGoogle Scholar
  16. 16.
    Hachem, W., Loubaton, P., Najim, J.: Deterministic equivalents for certain functional of large random matrices. Ann. Appl. Probab. 17(3), 875–930 (2007)MathSciNetCrossRefzbMATHGoogle Scholar
  17. 17.
    Haagerup, U., Thorbjornsen, S.: A new application of random matrices: \(\text{ Ext }(C^*_{red}(F_2))\) is not a group. Ann. Math. 162(2), 711–775 (2005)MathSciNetCrossRefzbMATHGoogle Scholar
  18. 18.
    Grenander, U., Szegö, G.: Toeplitz forms and their applications, 2nd edn. Chelsea Publishing Company, New York (1984)zbMATHGoogle Scholar
  19. 19.
    Hachem, W., Khorunzhiy, O., Loubaton, P., Najim, J., Pastur, L.: A new approach for capacity analysis of large dimensional multi-antenna channels. IEEE Trans. Inf. Theory 54(9), 3987–4004 (2008)MathSciNetCrossRefzbMATHGoogle Scholar
  20. 20.
    Horn, R.A., Johnson, C.R.: Matrix Analysis, 2nd edn. Cambridge University Press, Cambridge (2013)zbMATHGoogle Scholar
  21. 21.
    Li, T.Y., Liu, D.Z., Wang, Z.D.: Limit distributions of eigenvalues for random block Toeplitz and Hankel matrices. J. Theor. Probab. 24(4), 1063–1086 (2011)MathSciNetCrossRefzbMATHGoogle Scholar
  22. 22.
    Loubaton, P., Vallet, P.: Almost sure localization of the eigenvalues in a gaussian information plus noise model. Applications to the spiked models. Electron. J. Probab. 70, 1934–1959 (2011)MathSciNetCrossRefzbMATHGoogle Scholar
  23. 23.
    Loubaton, P.: On the almost sure location of the singular values of certain Gaussian block-Hankel large random matrices. (2014). arxiv:1405.2006 [math.PR] version 1
  24. 24.
    Male, C.: The norm of polynomials in large random and deterministic matrices. Probab. Theory Relat. Fields 154(3–4), 477–532 (2012)MathSciNetCrossRefzbMATHGoogle Scholar
  25. 25.
    Moulines, E., Duhamel, P., Cardoso, J.F., Mayrargue, S.: Subspace methods for blind identification of multichannel FIR filters. IEEE Trans. Signal Process. 43, 516–525 (1995)CrossRefGoogle Scholar
  26. 26.
    Najim, J., Yao, J.: Gaussian fluctuations for linear spectral statistics of large random matrices. (2013). Preprint arXiv 1309.3728
  27. 27.
    Pastur, L.A.: A simple approach for the study of the global regime of large random matrices. Ukr. Math. J. 57(6), 936–966 (2005)MathSciNetCrossRefGoogle Scholar
  28. 28.
    Pastur, L.A., Shcherbina, M.: Eigenvalue Distribution of Large Random Matrices. Mathematical Surveys and Monographs. American Mathematical Society, Providence (2011)zbMATHGoogle Scholar
  29. 29.
    Schultz, H.: Non commutative polynomials of independent Gaussian random matrices. Probab. Theory Relat. Fields 131, 261–309 (2005)CrossRefzbMATHGoogle Scholar
  30. 30.
    Van der Veen, A.J., Talwar, S., Paulraj, A.: A subspace approach to blind space-time signal processing for wireless communication systems. IEEE Trans. Signal Process. 45(1), 173–190 (1997)CrossRefGoogle Scholar
  31. 31.
    Van der Veen, A.J., Vanderveen, M., Paulraj, A.: Joint angle and delay estimation using shift-invariant tehniques. IEEE Trans. Signal Process. 46(2), 405–418 (1998)CrossRefGoogle Scholar

Copyright information

© Springer Science+Business Media New York 2015

Authors and Affiliations

  1. 1.Laboratoire d’Informatique Gaspard Monge, UMR CNRS 8049Université Paris-EstMarne la Vallée Cedex 2France

Personalised recommendations